Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 177, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 21, 2003, 5:12 PM CDT for Lane County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 5:12 PM CDT (22:12 UTC)
- Expired
- Aug 21, 2003, 6:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Lane County, KS
The radar
The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1402 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1909 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 212212 SVRDDC KSC101-212300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 512 PM CDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS * UNTIL 600 PM CDT * AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LANE COUNTY...OR ABOUT 11 MILES SOUTHWEST OF ALAMOTA...MOVING WEST AT 5 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHERN LANE COUNTY THROUGH 600 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3827 10027 3842 10033 3839 10065 3827 10063 $$ BURGERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:38 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 21, 2:38 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT THU AUG 21 2003 DAYS 1-2... THE MAIN FORECAST PROBLEM IS WHEN AND HOW LONG ANY CONVECTION WILL LAST THIS EVENING. MANY OPPOSING FORCES CONCERNING THUNDERSTORMS. ONE COLD FRONT WAS JUST SOUTH OF THE KS/NE BORDER AT 18Z, WITH WEAK FRONTOGENESIS OCCURRING FROM NEAR KCNK TO JUST WEST OF KHYS TO NEAR KSPD. U/A ANALYSIS FROM 21/12Z SHOWED 7H TEMPS FROM +12C TO +15C ACROSS CWA, WITH THE LOWEST CAP BEING THE EASTERN SECTIONS OF CWA. WILL GO WITH 20 POPS FOR JUST ABOUT ALL OF CWA THIS EVENING, AS CONVECTIVE TEMPS IN THE 99-100 DEG RANGE WILL BE REACHED EARLY IN THE AFTERNOON, AND CONVERGENCE ALONG THE ABOVE MENTIONED BOUNDARIES WILL HAVE PLENTY OF TIME TO OCCUR BEFORE DAY TIME HEATING IS LOST. LOOKING AT THE RUC AND MESOETA MODELS, ONE WOULD THINK THE THUNDERSTORMS THIS AFTERNOON WOULD FIRST OCCUR NEAR THE OKLAHOMA BORDER, AND RIDE NORTH THROUGH ABOUT 03-04Z. TEMPERATURES SHOULD BE SLOW TO COOL DOWN TONIGHT, BUT AFTER MIDNIGHT PLUMMET TO NEAR TODAYS DEW POINT LEVELS. NUMBER 1 FRONT WILL LIKE MERGE WITH NUMBER 2 FRONT AND STALL SOMEWHERE THE OKLAHOMA/KANSAS BORDER BY LATE FRIDAY, PERHAPS JUST SOUTH OF THE BORDER. AS THE DAY HEATS UP AND ANY LEFT OVER BOUNDARIES COME INTO PLAY, EXPECT A FEW WIDELY SCATTERED ELEVATED STORMS ACROSS THE SOUTHERN 1/2 OF CWA OR SO. PLAN ON SLIGHT POPS THERE FOR LATE DAY AND EARLY EVENING CONVECTION. MAX TEMPERATURES SHOULD GET KNOCKED DOWN A BIT EACH DAY, WITH FRONTS PASSING THROUGH AND VARIABLE CLOUDS. ANY PRECIP THAT FALLS WILL ALSO AFFECT HIGH TEMPS TOWARD THE LESS HOT SIDE. DAYS 3-7... A FAIRLY SIGNIFICANT MID TROPOSPHERIC NEG HEIGHT ANOMALY EXISTS JUST SOUTH OF THE POLE AT 80N LATITUDE WEST OF NORTHERN GREENLAND. THIS HEIGHT ANOMALY CENTER WILL CONTINUE A RETROGRESSION ALONG 80N AND CENTER ITSELF OVER THE SIBERIAN SEA. THIS ABRUPT SHIFT IN THE HEIGHT ANOMALY FIELD WILL CREATE SOME COMPLICATED SYNOPTIC SCALE FEEDBACK. IT WILL HELP ALLOW THE CURRENT TROUGH OVER THE FAR NORTHEASTERN PACIFIC TO MOVE EAST INTO WESTERN CANADA OVER THE WEEKEND, ALLOWING SOUTHERN STREAM VORT OFF THE COAST OF CANADA TO INTERACT WITH NORTHERN STREAM. ALL GLOBAL SPECTRAL MODELS SHOW MAJOR CYCLONE DEVELOPING OVER CENTRAL/NORTHERN CANADA THIS WEEKEND. SIGNIFICANT UPPER TROUGH WILL CONTINUE TO DEVELOP AND MOVE EAST, HOWEVER DEGREE OF AMPLITUDE OF THIS TROUGH IS STILL IN DISAGREEMENT AMONG THESE MODEL SOLUTIONS, AND THUS STRENGTH OF POLAR FRONT IS STILL UP IN THE AIR. WHAT IS BECOMING CLEAR IS THE FACT THAT THERE WILL BE A SIGNIFICANT POLAR FRONT COMING SOUTH INTO THE NORTHERN PLAINS ON MONDAY. WHETHER IT RACES SOUTH INTO WESTERN KANSAS REMAINS TO BE SEEN, HOWEVER, GFS, UKMET, AND ECMWF ALL SHOW FRONT INTO KANSAS TUESDAY MORNING. I HAVE REASON TO BELIEVE THAT THIS SOLUTION IS JUSTIFIED, THUS HAVE ENTERED SOME 20 POPS INTO THE FORECAST. UNTIL THE FRONT IMPACTS THE AREA, TEMPS WILL CONTINUE TO STEADILY REBOUND INTO 98-102 RANGE FOR PRETTY MUCH EVERYONE SUNDAY AND MONDAY. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 96 65 96 / 20 20 20 00 GCK 65 95 63 95 / 20 20 20 00 EHA 65 95 62 96 / 20 20 20 00 LBL 66 97 64 97 / 20 20 20 00 HYS 65 95 64 97 / 20 00 00 00 P28 70 99 69 97 / 20 20 20 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/25
Hazardous weather outlook, Aug 21, 11:00 AM CDT, 6 hours 12 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON NEARLY ANYWHERE ACROSS SOUTHWESTERN KANSAS, BUT WILL BE FOCUS ALONG A PASSING WEAK COLD FRONT. THERE IS JUST A SLIGHT CHANCE FOR ISOLATED SEVERE STORMS WITH DOWNBURST WINDS TO 60 MPH, ALONG AND EAST OF A LINE FROM WAKEENEY TO KINSLEY TO COLDWATER. THE TIME FRAME FOR THIS SLIGHT RISK OF SEVERE WEATHER WILL BE FROM 5 PM UNTIL 10 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... GENERALLY, SPOTTERS ARE NOT EXPECTED TO BE NEEDED, EXCEPT POSSIBLY IN THE ABOVE DEFINED AREA. HOWEVER, ANY STRONG WIND REPORTS SHOULD BE PHONED INTO RESPECTIVE COUNTY EMERGENCY MANAGERS. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.